zbMATH — the first resource for mathematics

An adaptive pruning algorithm for the discrete L-curve criterion. (English) Zbl 1101.65044
Summary: We describe a robust and adaptive implementation of the L-curve criterion. The algorithm locates the corner of a discrete L-curve which is a log-log plot of corresponding residual norms and solution norms of regularized solutions from a method with a discrete regularization parameter (such as truncated singular value decomposition or regularizing conjugate gradient iterations). Our algorithm needs no predefined parameters, and in order to capture the global features of the curve in an adaptive fashion, we use a sequence of pruned L-curves that correspond to considering the curves at different scales. We compare our new algorithm to existing algorithms and demonstrate its robustness by numerical examples.

65F22 Ill-posedness and regularization problems in numerical linear algebra
65F20 Numerical solutions to overdetermined systems, pseudoinverses
Full Text: DOI
[1] Belge, M.; Kilmer, M.E.; Miller, E.L., Efficient determination of multiple regularization parameters in a generalized L-curve framework, Inverse problems, 18, 1161-1183, (2002) · Zbl 1018.65073
[2] Castellanos, J.L.; Gómez, S.; Guerra, V., The triangle method for finding the corner of the L-curve, Appl. numer. math., 43, 359-373, (2002) · Zbl 1014.65022
[3] Hanke, M., Limitations of the L-curve method for ill-posed problems, Bit, 36, 287-301, (1996) · Zbl 0849.65039
[4] Hansen, P.C., Regularization tools: a Matlab package for analysis and solution of discrete ill-posed problems, Numer. algorithms, 6, 1-35, (1994) · Zbl 0789.65029
[5] Hansen, P.C., Rank-deficient and discrete ill-posed problems: numerical aspects of linear inversion, (1998), SIAM Philadelphia
[6] Hansen, P.C., The L-curve and its use in the numerical treatment of inverse problems; invited chapter, (), 119-142
[7] Hansen, P.C., Deconvolution and regularization with Toeplitz matrices, Numer. algorithms, 29, 323-378, (2002) · Zbl 1002.65145
[8] Hansen, P.C.; O’Leary, D.P., The use of the L-curve in the regularization of discrete ill-posed problems, SIAM J. sci. comput., 14, 1487-1503, (1993) · Zbl 0789.65030
[9] Rodriguez, G.; Theis, D., An algorithm for estimating the optimal regularization parameter by the L-curve, Rend. mat., 25, 69-84, (2005) · Zbl 1072.65058
[10] Vogel, C.R., Non-convergence of the L-curve regularization parameter selection method, Inverse problems, 12, 535-547, (1996) · Zbl 0867.65025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.